New Mexico, 2006

Hail in New Mexico, May 4, 2006

May 4, 2006 · NWS ABQ · 2 events in 1 county or zone

Hail covered Highway 442 between Ojo Feliz and Ocate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Hail covered Highway 442 between Ojo Feliz and Ocate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 4, 2:00 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, May 4, 2:00 PM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 4 2006

CORRECTED LANGUAGE THROUGHOUT DISCUSSION.

.DISCUSSION...
FORECAST CHALLENGE IN THE SHORT TERM CONCERNS PCPN CHANCES DURING
THE NEXT 48 HOURS. LOW CLOUDS REMAIN ENTRENCHED ACROSS THE FAR NE
PLAINS OF NEW MEXICO...KEEPING STABLE/COOLER AIR OVER THIS REGION.
MEANWHILE...CONVECTION ALREADY FIRING ACROSS THE SANGRE DE CRISTO
AND NE HIGHLANDS WITHIN REGION OF DECENT INSTABILITY OF 1000-1500
J/KG CAPE. DO NOT EXPECT MUCH PRODUCTION FROM THESE THUNDERSTORMS
WITH RESPECT TO SEVERE WEATHER. ON THE CONTRARY...ISOLATED STORMS
ARE STILL EXPECTED TO DEVELOP OVER THE SOUTHEAST PLAINS AFTER THE
CAP BREAKS. CURRENT SPC PLOTS INDICATE CIN VALUES ARE MINUS 25 TO
50 J/KG. ONCE THIS CAP BREAKS...EXPECT THESE STORMS TO ENJOY CAPE
VALUES OF 2000-2500 J/KG. WILL INSERT SVR WORDING IN THESE ZONES.
A REINFORCING SHOT OF COOLER AIR WILL WORK INTO THE NE PLAINS FOR
TONIGHT. AN UPPER LOW TRAVERSING THE GREAT BASIN SHOULD ALLOW FOR
PERTURBATIONS WITHIN SW FLOW TO TRACK THROUGH NE NEW MEXICO. WILL
MAINTAIN SCT POP COVERAGE ACROSS THIS REGION. EXPECT IFR CEILINGS
TO INVADE TO ERN PLAINS WITH PATCHY FOG POSSIBLE. MET GUIDANCE IS
ADVERTISING STRONG EAST CANYON WINDS AND WILL INSERT 15 TO 25 MPH
INTO THE GRIDS. THIS MAY BE ENHANCED BY ANY CONVECTION THAT WOULD
FIRE WITHIN TORRANCE COUNTY.

UPPER LOW TRACKS INTO THE FOUR CORNERS AREA FOR FRI. PCPN CHANCES
WILL INCREASE BY AFTERNOON AS UPSLOPE REGIME INTERACTS WITH UPPER
LEVEL ENERGY. SOME MOISTURE WILL TRY TO SQUEAK INTO THE RIO GRANDE
VALLEY TONIGHT. LOW LEVEL CONVERGENCE NEAR THE CONTINENTAL DIVIDE
MAY ALLOW FOR ISOLD CONVECTION TO POP. WITH MARGINAL MOISTURE AND
PLENTY OF INSTABILITY THANKS TO DYNAMIC COOLING ALOFT...ANTICIPATE
A SCAT DRIER TSTORM OUTBREAK STRETCHING FROM THE WEST CENTRAL MTS
TO THE SAN JUAN MOUNTAINS. FOR FIRE WEATHER CONCERNS...WILL INSERT
AN LAL VALUE OF 6 ACROSS THIS REGION TO THE FIRE WEATHER FORECAST.
MEANWHILE...STRATUS CLOUDS WILL BE PERSISTENT OVER THE ERN PLAINS...
KEEPING TEMPS FAIRLY COOL IN THE NE. ACTIVITY WILL BE SCATTERED TO
NUMEROUS OVER THE NE QUADRANT OF THE STATE FRI NIGHT AS CENTER OF
WEAKENING UPPER LOW TRACKS THROUGH THE REGION.

QUIETER WEATHER COMMENCING LATE SATURDAY MORNING...HOWEVER NW FLOW
WILL ALLOW WEAK DISTURBANCES TO SPARK A FEW AFTERNOON STORMS ALONG
THE ERN SLOPES OF THE SANGRES AND NE HIGHLANDS. STRATUS CLOUDS SAT
MORNING SHOULD RETREAT INTO TEXAS BY AFTERNOON...ALLOWING FOR SOME
RECOVERY IN MAX TEMPS. CONTINUED NW FLOW ON SUNDAY...KEEPING ISOLD
POPS OVER THE NE ZONES AS ANOTHER UPPER LOW PINCHES OFF AROUND THE
BAJA OF CA.

NO SIGNIFICANT CHANGES TO REMAINDER OF EXTENDED AS CONSISTENCY OF
LONG RANGE MODELS REMAIN POOR.

INTERESTING NOTE...VISIBLE SATELLITE SHOWING A DECENT SMOKE PLUME
FROM WILDFIRE WITHIN SOCORRO COUNTY. PLUME REMAINS EVIDENT ON KABX
WSR-88D AS WELL. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  45  72  40  73 /   5  20  10   5
GALLUP..........................  38  67  29  71 /   0  10   5   0
GRANTS..........................  40  71  33  73 /   0  20   5   0
GLENWOOD........................  40  77  39  79 /   0   5   5   0
CHAMA...........................  32  59  28  61 /  20  40  30  20
LOS ALAMOS......................  42  62  37  65 /  10  30  30  10
RED RIVER.......................  30  53  28  57 /  20  40  40  20
TAOS............................  38  62  32  67 /  20  30  40  20
SANTA FE........................  40  66  37  69 /  10  30  30  10
SANTA FE AIRPORT................  43  68  40  71 /  10  30  30  10
ESPANOLA........................  41  72  38  75 /  10  30  30  10
ALBUQUERQUE HEIGHTS.............  51  74  49  76 /   5  20  20   5
ALBUQUERQUE VALLEY..............  47  75  46  77 /   5  20  20   5
ALBUQUERQUE FOOTHILLS...........  46  73  45  75 /  10  30  20   5
ALBUQUERQUE WEST MESA...........  48  75  47  77 /   5  20  20   5
SOCORRO.........................  46  79  46  79 /   0  10  10   5
SANDIA PARK/CEDAR CREST.........  37  66  36  66 /  10  30  20  10
MORIARTY/ESTANCIA...............  40  69  38  69 /  10  30  30  10
CARRIZOZO.......................  47  76  43  74 /   0  10  10   5
RUIDOSO.........................  40  70  38  68 /   0  10   5  10
RATON...........................  41  58  36  62 /  30  40  50  20
LAS VEGAS.......................  37  60  35  65 /  20  40  50  20
ROY.............................  41  56  40  61 /  30  40  50  30
CLAYTON.........................  43  54  41  61 /  30  40  60  30
SANTA ROSA......................  45  70  44  72 /  20  40  40  20
TUCUMCARI.......................  48  65  47  71 /  20  40  50  30
FORT SUMNER.....................  49  73  49  72 /  10  30  30  20
CLOVIS..........................  51  69  49  70 /  20  30  50  20
PORTALES........................  50  71  49  72 /  20  30  40  20
ROSWELL.........................  55  82  53  79 /   5  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, May 4, 5:00 AM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 4 2006

NMZ001>021-026-051200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
STRONG THUNDERSTORMS ARE POSSIBLE ON THE EASTERN PLAINS FRIDAY...WITH
WIND GUSTS TO 50 MPH AND SMALL HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND FRIDAY ACROSS
THE EASTERN PLAINS.

16

In the hours before

Special weather statement, May 4, 4:58 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT THU MAY 4 2006

NMZ005-012-050045-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL SAN MIGUEL COUNTY...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR VARIADERO.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONCHAS AND TREMENTINA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 4, 5:27 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 PM MDT THU MAY 4 2006

NMZ005-050115-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST COLFAX AND NORTHWEST
MORA COUTNIES...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER 8 MILES NORTH OF OCATE. MOVEMENT WAS EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MIAMI AND RAYADO.

23
Special weather statement, May 4, 5:44 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT THU MAY 4 2006

NMZ005-006-050145-
HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHEASTERN MORA COUNTY...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF WAGON
MOUND. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILLS AND ROY.

23
Special weather statement, May 4, 7:20 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 PM MDT THU MAY 4 2006

NMZ004-005-050315-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING NORTHWEST MORA COUNTY...

AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES EAST OF CHACON. MOVEMENT
WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL TURQUILLO...
GUADALUPITA...OCATE AND OJO FELIZ.

23
Special weather statement, May 4, 7:22 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
822 PM MDT THU MAY 4 2006

NMZ005>007-050315-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER NORTHEAST MORA AND SOUTHEAST
COLFAX COUNTIES...

AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF MILLS. MOVEMENT
WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABBOTT.

23
Special weather statement, May 4, 7:34 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 PM MDT THU MAY 4 2006

NMZ006-050315-
HARDING COUNTY-

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN HARDING COUNTY...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHWEST OF MILLS.
MOVEMENT WAS NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN
HARDING COUNTY.

23

The radar

The Albuquerque radar (KABX), 191 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mora

When
May 4, 8:10 PM MST
Where
Mora County, 4 mi NE of Ojo Feliz
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -105.067

Hail, Mora

When
May 4, 8:12 PM MST
Where
Mora County, 3 mi S of Guadalupita
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.083, -105.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506924, 5506925.